Heavy Rain, Essex
- When
- September 9, 2:00 AM EST to September 10, 9:00 PM EST
- Where
- Essex County, Dunnsville
- Reported by
- COOP Observer
- Coordinates
- 37.850, -76.830
Rainfall total of 3.14 inches was reported at Dunnsville.
Areas of rain and scattered thunderstorms associated with a coastal trough of low pressure produced heavy rain across portions of eastern and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Areas of rain and scattered thunderstorms associated with a coastal trough of low pressure produced heavy rain across portions of eastern and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 1:37 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 237 AM EDT Wed Sep 9 2020 .SYNOPSIS... A coastal trough currently off the coastal Carolinas pushes inland today. This will result in increased clouds and numerous showers to gradually return to the region. A boundary approaches the local area from the north Thursday night and crosses part of the local area during the day on Friday. That front stalls over the region for the weekend. && .NEAR TERM /THROUGH TODAY/... As of 220 AM EDT Wednesday... Wx conditions didn't deteriorate too much across the local Tue...however...a (prolonged?) period of unsettled/wet wx does begin today. Hi pres remains from the wrn Atlantic to the gulf states while a strong trough dives through the Rockies. Would think we'd have typical late Summer wx but moisture will continue to increase from the SE as weak sfc lo pres approaches the coastal Carolinas...tracking NW into the weakness of the area of hi pres. Lower clouds have arrived over most of the FA attm w/ exception to areas N and NW. Initially...SHRAs will be spreading NNW across NE NC into SE VA this morning. By this afternoon...SHRAs will become more widespread...ISOLD tstms are poss but instability will be generally limited (mainly confined to SE VA-NE NC). Locally heavy rain is poss as PW's rise to aoa 2". While we've dried out some since the heavy rain events in early August (and FFGs are generally 2-3"/1 hour and 3-5"/3 hours)...a few instances of urban/poor drainage flooding may occur later today. Will mention potential HWO. && .SHORT TERM /TONIGHT THROUGH FRIDAY/... As of 230 AM EDT Wednesday... While some diurnal "weakening" of pcpn coverage is expected tonight...at least SCT SHRAs (some w/ heavy downpours?) are likely to persist. Otw...mostly cloudy-overcast and humid w/ lows in the u60s-l70s (except m70s in parts of SE VA/NE NC). The unsettled pattern with SCT-numerous SHRAs/ISOLD tstms continues through the end of the week (highest coverage from early aftn through evening each day). PoPs generally range from 50-70% on Thu. Local heavy rain will be poss again. Will keep that mention is HWO. Highs Thu mainly in the l80s (m80s far S-SE). Humid Muggy Thu night w/ ISOLD-SCT SHRAs continuing. Lows generally range from 70-75F. The strong cold front that is currently stretching from the ern Great Lakes-srn Plains slowly crosses the local area (from the NNW) Fri...but weakens some as it does so. Little or no noticeable clearing/drying is expected w/-behind the front. PoPs Fri 30-40% N...50-70% S. Highs in the u70s-around 80F N to 80-85F S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 345 PM EDT Tuesday... This weekend into early next week remains unsettled with a boundary sitting nearby. This, along with a series of shortwaves moving across the northeast will keep the chance of showers/storms in the forecast each day. A cold front crosses the area late Monday into early Tuesday, which will bring some drier wx to the area through mid week. High temps will be near normal to slightly below normal ranging from the upper 70s to lower 80s. Generally humid conditions will keep low temps above normal ranging from the mid to upper 60s with around 70 close to the coast. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... As of 145 AM EDT Wednesday... Lower CIGS continue to creep inland/NW as onshore flow persists. BKN-OVC MVFR CIGs will generally prevail through the 06Z TAF forecast period...w/ IFR CIGs poss...esp SE VA-NE NC. ISOLD are slow to spread NNW from the coastal Carolinas this morning. More widespread coverage of SHRAs and even poss ISOLD tstms midday into this evening. Coverage of pcpn most likely diminishes somewhat tonight...but MVFR/IFR stratus is expected to persist across the terminals Wed night. Widespread SHRAs...and possible ISOLD afternoon/evening tstms are expected on Thu and Fri w/ potential fog/stratus during the morning hours. BKN-OVC clouds and high PoPs will remain through the weekend. && .MARINE... As of 400 PM EDT Tuesday... Late this aftn, sfc high pressure was centered off the Canadian maritimes. At the same time, an inverted trough was located just off the Outer Banks. This was resulting in ENE winds at 5-15 kt. Seas were 3-4 ft and waves were 1-3 ft waves. A similar pressure pattern is expected to prevail through Wed. Therefore, a 5-15 kt ENE wind is expected to continue, with seas 3-4 ft, and around 4 ft off the NE NC coast. The pressure gradient relaxes Wed night through Thu night, with ENE winds 5-10 kt. High pressure builds toward and across New England Fri into Sat, which pushes a cold front through the region. Stronger NE then E winds will push into the area Fri aftn through Sat. SCA conditions will be possible from Fri aftn through Sat. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...ERI NEAR TERM...ALB SHORT TERM...ALB/ERI LONG TERM...CMF AVIATION...ALB MARINE...TMG
Hazardous Weather Outlook National Weather Service Wakefield VA 416 PM EDT Tue Sep 8 2020 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-092030- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 416 PM EDT Tue Sep 8 2020 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and isolated thunderstorms are expected each day from Wednesday through at least the end of the week. Locally heavy rainfall from the showers and storms could result in a few instances of urban or poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098-092030- Eastern Currituck-Virginia Beach- 416 PM EDT Tue Sep 8 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Numerous showers and isolated thunderstorms are expected each day from Wednesday through at least the end of the week. Locally heavy rainfall from the showers and storms could result in a few instances of urban or poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-092030- Maryland Beaches-Accomack-Northampton- 416 PM EDT Tue Sep 8 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. Numerous showers and isolated thunderstorms are expected each day from Wednesday through at least the end of the week. Locally heavy rainfall from the showers and storms could result in a few instances of urban or poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
18 heavy rain. Local standard time, as filed.
Rainfall total of 3.14 inches was reported at Dunnsville.
Rainfall total of 3.36 inches was reported at Franklin.
Rainfall total of 3.68 inches was reported at (2.4 ESE) Gloucester Courthouse. Rainfall total of 3.37 inches was reported at (8.2 SSW) Urbanna. Rainfall total of 3.18 inches was reported at (4.7 NW) Gloucester Point.
Rainfall total of 2.15 inches was reported at (8.1 W) Hampton.
Rainfall total of 8.43 inches was reported at (7.2 W) Smithfield. Rainfall total of 7.42 inches was reported at (1.3 SW) Smithfield. Rainfall total of 5.91 inches was reported at (3.6 SSE) Smithfield. Rainfall total of 5.04 inches was reported at (0.5 ENE) Windsor. Rainfall total of 4.80 inches was reported at (1 NE) Rushmere.
Rainfall total of 5.07 inches was reported at (1.9 SW) Williamsburg. Rainfall total of 4.84 inches was reported at (4.7 WSW) Williamsburg. Rainfall total of 4.03 inches was reported at (3.2 W) Williamsburg. Rainfall total of 2.90 inches was reported at (1.1 SSW) Toano.
Rainfall total of 2.92 inches was reported at (2.6 NNW) Mattaponi.
Rainfall total of 8.88 inches was reported at Mollusk.
Rainfall total of 5.72 inches was reported at (8.0 SSW) White Stone. Rainfall total of 5.59 inches was reported at Remlik. Rainfall total of 4.47 inches was reported at Hartfield. Rainfall total of 3.15 inches was reported at Saluda.
Rainfall total of 2.50 inches was reported at (2.5 ESE) Newport News.
Rainfall total of 2.21 inches was reported at (6.3 NE) Disputanta.
Rainfall total of 7.06 inches was reported at (2.3 SW) Drewryville. Rainfall total of 3.00 inches was reported at (2.6 WNW) Franklin. Rainfall total of 2.47 inches was reported at (3.7 N) Sedley.
Rainfall total of 4.14 inches was reported at (3.1 NNW) Suffolk. Rainfall total of 3.79 inches was reported at (2.9 NNW) Suffolk.
Rainfall total of 4.30 inches was reported at (0.2 SW) Claremont.
Rainfall total of 2.71 inches was reported at AKQ.
Rainfall total of 2.80 inches was reported at (5.2 ESE) Montross. Rainfall total of 2.52 inches was reported at (0.5 NE) Stratford.
Rainfall total of 5.21 inches was reported at (1.3 SSW) Williamsburg. Rainfall total of 4.80 inches was reported at (1.0 SSW) Williamsburg.
Rainfall total of 2.36 inches was reported at (6.0 N) Williamsburg. Rainfall total of 2.31 inches was reported at (4.4 N) Williamsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920967, 920969, 920972, 920973, 920975, 920976, 920978, 920980, 920982, 920983, 920985, 920986, 920988, 920989, 920991, 920994, 920996, 920997.